Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 673, NWS Norman, OK

July 15, 2016Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 2016, 10:56 PM CDT for Kiowa County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 10:56 PM CDT (03:56 UTC)
Expired
Jul 15, 2016, 11:30 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 66 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS54 KOUN 160356
SVROUN
OKC075-160430-
/O.NEW.KOUN.SV.W.0673.160716T0356Z-160716T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
  LONE WOLF...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOBART...LONE WOLF...GOTEBO AND NORTHEASTERN ALTUS-LUGERT LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3511 9881 3471 9916 3475 9917 3476 9915
      3479 9916 3480 9915 3485 9915 3486 9919
      3482 9924 3486 9931 3488 9932 3489 9929
      3491 9929 3498 9935 3504 9932 3506 9937
      3509 9937 3509 9939 3512 9941
TIME...MOT...LOC 0356Z 305DEG 25KT 3506 9925 

HAIL...<.75IN
WIND...60MPH
 
$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:33 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 8:33 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
833 PM CDT FRI JUL 15 2016

.UPDATE...
Adjusted PoPs to account for complex moving into NW OK. See
discussion below.

&&

.DISCUSSION...
A severe complex of thunderstorms continues to move into NW OK
this evening. Significant wind gusts have already been reported
with this complex in KS and OK. Expect severe wind gusts to
continue over the next several hours as it dives south across
western OK, as LLJ intensifies. Although the hail threat is low
right now, expect it to increase as the storms move into a better
environment over western OK (mid level lapse rates ~8 C/km
effective bulk shear ~40 kt). Increased PoPs to categorical and
also bumped winds closer to the best performing HRRR solution. All
updated products have been sent.

RrBarnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  74  97 /  60  10   0   0
Hobart OK         74  99  75 100 /  80  10   0   0
Wichita Falls TX  75  99  76 100 /  50  10   0   0
Gage OK           70  96  74 100 /  80  10   0   0
Ponca City OK     73  90  76  97 /  50  20   0   0
Durant OK         75  96  75  96 /  20  10   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/03
Hazardous weather outlook, Jul 15, 8:12 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT FRI JUL 15 2016

OKZ004>048-050>052-TXZ083>090-170115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
812 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH EARLY SATURDAY.

LOCATION...
AN ENHANCED RISK COVERS AN AREA WEST AND NORTH OF A LINE FROM
FREEDOM AND CLINTON... TO HOBART AND ALTUS OKLAHOMA... TO GOODLETT
TEXAS. A SLIGHT RISK AREA IS WEST AND NORTH OF A LINE FROM
CHEROKEE AND WATONGA... TO LAWTON AND FREDERICK OKLAHOMA... TO
VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM
SATURDAY.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND 75 MPH WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WITH
SOME FLOODING IS ALSO POSSIBLE.

DISCUSSION...
A COMPLEX OF STORMS WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH EARLY
SATURDAY. THE MOST LIKELY AREAS TO BE AFFECTED WILL BE IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS WILL BE
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
BE PREPARE FOR SEVERE WEATHER OPERATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN OKLAHOMA
SATURDAY MORNING. A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

.HEAT...
AN UPPER LEVEL HIGH WILL BUILD OVER THE SOUTHERN AND CENTRAL
PLAINS SUNDAY INTO EARLY NEXT WEEK. THIS WILL BRING A PERIOD OF
HOT AND DRY WEATHER WITH SUNNY DAYS AND VERY WARM NIGHTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jul 15, 9:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
07/15/2016  M65 MPH          DEWEY              OK   MESONET

&&

EM
Local storm report, Jul 15, 9:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
07/15/2016  M60 MPH          DEWEY              OK   MESONET

&&

EM
Local storm report, Jul 15, 10:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
07/15/2016  M62 MPH          DEWEY              OK   MESONET

&&

EM
Local storm report, Jul 15, 10:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     1 SE REYDON             35.64N 99.91W
07/15/2016  E60 MPH          ROGER MILLS        OK   EMERGENCY MNGR

&&

FM
Special weather statement, Jul 15, 10:25 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT FRI JUL 15 2016

OKZ006-007-160430-
GRANT OK-ALFALFA OK-
1025 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHEASTERN ALFALFA COUNTIES UNTIL 1130 PM CDT...

AT 1022 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AMORITA...
MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
AMORITA...BYRON AND WALDRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3680 9795 3679 9829 3700 9842 3700 9810
TIME...MOT...LOC 0322Z 325DEG 16KT 3697 9827

03
Local storm report, Jul 15, 10:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1053 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
07/15/2016  M58 MPH          WASHITA            OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 PM CDTSevere Thunderstorm WarningOUNHarper50 min
Jul 15, 8:02 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward43 min
Jul 15, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills, Woods, Woodward50 min
Jul 15, 9:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills41 min
Jul 15, 9:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Harper, Major, Woods, Woodward36 min
Jul 15, 9:47 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
Jul 15, 9:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Custer, Dewey, Ellis, Major and 3 more47 min
Jul 15, 10:25 PM CDTSpecial Weather StatementOUNAlfalfa65 min
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson41 min
Jul 15, 10:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Washita47 min
Jul 15, 11:13 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Tillman47 min
Jul 15, 11:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Comanche, Custer, Dewey, Kiowa and 1 more50 min
Jul 15, 11:40 PM CDTAreal Flood AdvisoryOUNCuster, Dewey, Washita3 hr
Jul 15, 11:59 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman46 min
Jul 16, 12:15 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Kiowa, Washita30 min
Jul 16, 12:43 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Kiowa and 3 more47 min
Jul 16, 1:27 AM CDTSpecial Weather StatementOUNCotton, Grady, Jefferson, Stephens33 min
Jul 16, 1:58 AM CDTSpecial Weather StatementOUNJefferson, Stephens32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.